High Wind, Sw & Sc Elko
- When
- December 31, 3:15 AM PST to 4:15 AM PST
- Where
- Sw & Sc Elko forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
A gust to 71 mph was recorded at the Warm Springs NDOT mesonet site.
Strong downslope winds occurred along the eastern slopes with gusts to 71 mph observed.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
Strong downslope winds occurred along the eastern slopes with gusts to 71 mph observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 31, 2:41 AM PST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 241 AM PST SAT DEC 31 2011 .SYNOPSIS...HIGH PRESSURE WILL BUILD BACK INTO THE REGION TODAY FOR DRY WEATHER THROUGH THE MIDDLE OF NEXT WEEK. A STORM SYSTEM MAY BRING SOME PRECIPITATION LATE NEXT WEEK. TEMPERATURES WILL BE MUCH COOLER TODAY AFTER THE PASSAGE OF THE COLD FRONT YESTERDAY. HOWEVER HIGH TEMPERATURES WILL BEGIN TO REBOUND STARING ON NEW YEARS DAY AND WILL BE MUCH ABOVE NORMAL AGAIN BY MONDAY. && .SHORT TERM...TODAY THROUGH MONDAY. WINDS HAVE SUBSIDED SUBSTANTIALLY ACROSS ELKO COUNTY EARLY THIS MORNING. STILL SOME GUSTS UP TO 35 MPH ACROSS THE EASTERN PART OF THE COUNTY BUT SPEEDS WILL CONTINUE TO DECREASE THE REST OF THE NIGHT. THEREFORE CANCELLED THE HIGH WIND WARNING A COUPLE OF HOURS EARLY. UPPER RIDGE WILL BEGIN TO BUILD OVER THE REGION TODAY REACHING ITS PEAK AMPLITUDE ON SUNDAY. THE RIDGE WILL FLATTEN ON MONDAY AS SHORT WAVE RIDES OVER THE TOP OF IT ACROSS THE PACIFIC NORTHWEST. THIS WILL BRING AN INCREASE IN HIGH CLOUDS TO THE NORTH. TEMP-WISE IT WILL BE MUCH COOLER TODAY IN THE WAKE OF THE COLD FRONTAL PASSAGE YESTERDAY WITH READINGS MOSTLY IN THE 40S. TEMPS WILL BEGIN TO REBOUND ON SUNDAY AND BY MONDAY WILL SEE HIGH TEMPS ONCE AGAIN IN THE 50S. .LONG TERM...MONDAY NIGHT THROUGH NEXT FRIDAY. HIGH PRESSURE OVER THE REGION THROUGH WEDNESDAY RESULTING IN DRY CONDITIONS ALONG WITH HIGH TEMPERATURES IN THE LOWER 50S TUESDAY...RISING INTO THE MID 50S WEDNESDAY IN MOST VALLEY LOCATIONS. FLOW ALOFT BECOMES SOUTHWESTERLY WEDNESDAY NIGHT INTO THURSDAY AS A TROUGH APPROACHES THE WEST COAST...WITH TEMPERATURES REMAINING WELL ABOVE NORMAL THURSDAY...UP INTO THE MID 50S. MODELS ARE IN PRETTY GOOD AGREEMENT THURSDAY NIGHT WITH THE TROUGH CENTERED OVER THE CWA...GENERATING LIGHT SNOW SHOWERS OVER THE HIGHER TERRAIN OF NORTHERN ELKO COUNTY. MUCH COOLER AIR OVER THE CWA NEXT FRIDAY WITH HIGHS DROPPING BACK DOWN INTO THE UPPER 30S ACROSS NORTHERN ZONES...AND INTO THE LOW 40S ACROSS CENTRAL NEVADA ZONES. && .AVIATION...VFR CONDITIONS AT ALL TERMINALS FOR THE NEXT 24 PLUS HOURS AS HIGH PRESSURE BUILDS INTO THE REGION...BRINGING WARM AND DRY WEATHER ALONG WITH RELATIVELY LIGHT WINDS. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 91/96/96
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 958 PM PST FRI DEC 30 2011 NVZ031>034-311200- NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- 958 PM PST FRI DEC 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEVADA. .DAY ONE...TONIGHT. A STRONG FRONT IS MOVING THROUGH NORTHEASTERN NEVADA AT THIS TIME. WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH ARE BEING RECORDED AHEAD OF THE FRONT. AS THE FRONT MOVES THROUGH THE EASTERN HALF OF ELKO COUNTY DURING THE REMAINDER OF THIS EVENING AND INTO THE OVERNIGHT HOURS...EXPECT GUSTS ALONG THE FRONT TO INCREASE UP INTO THE 50 TO 60 MPH RANGE IN MANY AREAS...POSSIBLY REACHING NEAR 70 MPH IN HIGHER ELEVATION LOCATIONS AND ALONG THE EASTERN SLOPES OF MOUNTAIN RANGES. LATER TONIGHT AS THE FRONT REACHES THE WENDOVER AREA...WINDS ARE EXPECTED TO CHANNEL THROUGH THE CITY...POSSIBLY REACHING UP TO 60 OR 65 MPH RANGE FOR A HALF OUR OR SO UNTIL THE FRONT PUSHES EAST INTO UTAH. WINDS WILL SUBSIDE FROM WEST TO EAST ACROSS ELKO COUNTY INTO SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE. ROOD
1 high wind. Local standard time, as filed.
A gust to 71 mph was recorded at the Warm Springs NDOT mesonet site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353009.